Discrete Maximal Functions and Ergodic Theorems Related to Polynomials

  • Akos Magyar
Part of the Applied and Numerical Harmonic Analysis book series (ANHA)


We describe a series of results on the boundary of harmonic analysis, ergodic and analytic number theory. The central objects of study are maximal averages taken over integer points of varieties defined by integral polynomials. The mapping properties of such operators are intimately connected with those of certain exponential sums studied in analytic number theory. They can be used to prove pointwise ergodic results associated to singular averages defined in terms of polynomials both in the commutative and non-commutative settings.


Maximal Function Ergodic Theorem Diophantine Equation Transfer Principle Analytic Number Theory 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. BL.
    Bergelson, V. and Liebman, A., A nilpotent Roth theorem,Invent. Math.,no. 2 (2002), 429-470.MathSciNetMATHCrossRefGoogle Scholar
  2. Bi.
    Birch, J., Forms in many variable, Proc. Roy. Soc. Ser. A, (1961), 245-263.MathSciNetGoogle Scholar
  3. B1.
    Bourgain, J., On the maximal ergodic theorem for certain subsets of integers, Israeli J. Math.,61 (1988), 39-72.MathSciNetMATHCrossRefGoogle Scholar
  4. B2.
    Bourgain, J., On the pointwise ergodic theorem on L p for arithmetic sets,Israel J. Math., 61, no. 1(1988), 73-84.MathSciNetMATHCrossRefGoogle Scholar
  5. B3.
    Bourgain, J., Pointwise ergodic theorems for arithmetic sets, Inst. Hautes Études Sci. Publ. Math., no. 69 (1989), 5-45.MathSciNetMATHCrossRefGoogle Scholar
  6. Co.
    Corwin, L., Irreducible Representations of Nilpotent Lie Groups, Cambridge Univ. Press, New York, 1990.Google Scholar
  7. M.
    Magyar, A., Diophantine equations and ergodic theorems,Amer J. Math., 124 (2002), 921-953.MathSciNetMATHCrossRefGoogle Scholar
  8. MSW.
    Magyar, A., Stein, E.M., and Wainger, S., Discrete analogues in harmonic analysis: Spherical averages, Annals of Math., 155 (2002), 189-208.MathSciNetMATHCrossRefGoogle Scholar
  9. V.
    Vaughan, R.C., Hardy-Littlewood Method, Cambridge Tracts in Mathematics 125 (1997), Cambridge Univ. Press.Google Scholar

Copyright information

© Springer Science+Business Media New York 2004

Authors and Affiliations

  • Akos Magyar
    • 1
  1. 1.Department of MathematicsUniversity of GeorgiaAthensUSA

Personalised recommendations